1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
  1. chillinwill
    A DRUG addict saved the life of his overdosing housemate by injecting him with an heroin antidote – just hours after learning the pioneering technique.

    The 34-year-old is among dozens of people in Plymouth taking part in a pilot training scheme which aims to curb drug deaths.

    It teaches addicts, their families, friends and carers how to administer the medicine naloxone, which reverses the effects of an overdose.

    Drug rehab managers say the government-funded pilot, run by NHS Plymouth and Harbour Drug and Alcohol Services, has saved two lives since it was launched late last year.

    Sam, of Mannamead, took part in the trial having known three people who have died of heroin overdoses.

    Asking to remain anonymous because he is trying to kick drugs and change his life, he said: "It was the fourth time he had overdosed in the house – three of them just before Christmas.

    "He was mixing music and collapsed. Another housemate came in and said 'I think you need to look at him, he's lying on his side. I think he's gone over'.

    "The paramedics said I had saved his life. I'm just grateful for going on that course. If I hadn't, a close friend would be dead."

    Sam had returned to the house he shares with seven people at about 9.30pm on January 19, having received training and naloxone at Hamoaze House in Devonport.

    It was about 1am when his housemate, a man in his 20s, overdosed on heroin after drinking.

    Sam grabbed the naloxone and went to the bedroom where the man was on the floor.

    "His breathing was extremely shallow and I couldn't feel his pulse, not even in his neck" said Sam.

    "I asked my other housemate to call an ambulance and I gave him the shot in his thigh, kept talking to him. It was almost like second nature."

    The man started to regain consciousness when paramedics arrived about 10 minutes later.

    He signed a waiver saying he did not want to be taken to hospital, so Sam stayed up with him for hours to ensure he was safe.

    Sam, whose name has been changed to protect his identity, has himself been using heroin for three years, at one point injecting and smoking about two grams a day. He has recently cut down his habit substantially with the help of Harbour Drug and Alcohol Services.

    His key worker at Harbour referred him to the pilot.

    The city is one of 16 areas nationwide chosen to take part in the scheme.

    There are around 12 accidental deaths due to overdoses, mainly from opiates such as heroin, recorded in Plymouth each year.

    Andy Maguire, service manager at Harbour, said: "The pilot is a very simple thing that's saved two lives already. Out of the 34 people we have trained so far we've had two revivals – this one approved by the ambulance service, and another where paramedics were not called.

    "It shows what can be done with good partnership working, between NHS Plymouth and Harbour with public involvement."

    The training, which takes less than three hours, instructs people how to recognise the signs of overdose, perform basic life support and inject naloxone, which can give emergency services vital minutes to get full treatment to the patient.

    It also urges people to phone for an ambulance immediately – as delays in dialling 999, often due to a fear of police, can prove fatal.

    Naxolone, which is used by paramedics and in hospitals, forms part of the government's harm reduction and overdose prevention strategy.

    Experts say it is a safe drug although some doctors have raised concerns about its potential side-effects such as swings in blood pressure and rare complications for people with heart disease.

    The Plymouth pilot has so far trained 34 people, with another 21 signed up. There are still a few places left for the final session. Contact Andy Maguire at Harbour on 01752 434343 or 07841 990618 for further information.

    February 12, 2010
    This Is Plymouth
    http://www.thisisplymouth.co.uk/new...ot-scheme/article-1825221-detail/article.html

Comments

  1. gmeziscool2354
    This is really good positive press on more progressive treatment options for drug addiction. Guess this is a oneliner but i wanted to bump it
  2. NeuroChi
    Agreed, this is a good strategy in preventing deaths as a result of the heroin use, which is a damn good start at tacking this issue.
To make a comment simply sign up and become a member!